Propofol Induced CRRT Failure
November 04, 2017 | 10:00 AM - 10:00 AM
Click an icon below to load this item into your calendar. Please note that times are exported as Coordinated Universal Time (UTC). Time zone help.
Propofol Induced CRRT Failure
- Dialysis for AKI: Hemodialysis, CRRT, SLED, Others
November 04, 2017 | Location: Hall H, Morial Convention Center
Abstract Time: 10:00 AM - 10:00 AM
- 602 Dialysis for AKI: Hemodialysis, CRRT, SLED, Others
- Alsawah, Mohammad Y., St John Hospital and Medical Center, Detroit, Michigan, United States
- Butcher, David B., St John Hospital and Medical Center, Detroit, Michigan, United States
- Aljundi, Lamia, St John Hospital and Medical Center, Detroit, Michigan, United States
- Wilson, Rachel E, St John Hospital and Medical Center, Detroit, Michigan, United States
Mohammad Y. Alsawah,
David B. Butcher,
Rachel E Wilson,
Severe hypertriglyceridemia (TG level >1000 mg/dL) is a known complication of prolonged (>48 hours) propofol infusion Serial monitoring of serum triglycerides (TG) level is recommended in these cases.
Continuous renal replacement therapy (CRRT) is the hemodialysis modality of choice in hemodynamically unstable patients. The CRRT machine cartridge can clot during the dialysis procedure. Anticoagulation with citrate or heparin can decrease clotting.
There are a few case reports describing CRRT cartridge clotting in association with hypertriglyceridemia in patients treated with TPN. We describe a case of severe hypertriglyceridemia associated with propofol infusion resulting in clotting of the CRRT cartridge.
A 42 year old African American male with newly diagnosed stage 4 Hodgkin’s lymphoma was admitted to the intensive care unit with septic shock and respiratory failure that developed after receiving the first cycle of chemotherapy. Sedation was provided with propofol infusion at a rate of 5 mcg/kg/min. He developed acute renal failure and was started on continuous renal replacement therapy (CRRT). Local circuit anticoagulation was not used due to severe thrombocytopenia and liver disease.
CRRT was interrupted 48 hours after initiation due to cartridge failure. This was associated with a yellow discoloration of the blood in the dialyzer tubing. The serum triglyceride (TG) level was elevated at 1,552 mg/dL (reference range 30-149 mg/dL). Propofol was discontinued and follow up serum TG decreased to less than 500 mg/dL. CRRT was successfully restarted within 48 hours of stopping propofol infusion
Critically ill patients receiving propofol sedation are at risk of developing hypertriglyceridemia. Elevated triglyceride (TG) levels can promote a procoagulant state, potentially inducing cartridge clotting.
CRRT cartridge failure due to hypertriglyceridemia was previously described in association with TPN infusion. Our case illustrates the important of frequent monitoring of triglyceride levels with prolonged propofol use.